Alert archive / California / High Wind Watches in 2011
High Wind Watch 4, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Apr 5, 2011, 1:32 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Apr 6, 2011, 11:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 5, 2011, 1:32 PM PDT (20:32 UTC)
- In effect from
- Apr 6, 2011, 11:00 PM PDT
- Expired
- Apr 6, 2011, 1:34 AM PDT
- In force
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
322 WWUS76 KSGX 052032 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 132 PM PDT TUE APR 5 2011 ...STRONG AND GUSTY WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS... .DEEP UPPER LEVEL TROUGH WILL DIG ALONG THE WEST COAST ON WEDNESDAY...WITH STRONG ONSHORE FLOW DEVELOPING WEDNESDAY NIGHT AND THURSDAY. AS A RESULT...STRONG WEST TO NORTHWEST WINDS MAY DEVELOP OVER THE MOUNTAINS AND DESERTS OF SOUTHERN CALIFORNIA. CAZ055-056-058-060>062-060500- /O.NEW.KSGX.HW.A.0004.110407T0600Z-110408T0600Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 132 PM PDT TUE APR 5 2011 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH FOR THE MOUNTAINS AND DESERTS...WHICH IS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING. * TIMING: LATE WEDNESDAY EVENING THROUGH THURSDAY EVENING. * WINDS: WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS UP TO 60 MPH WILL DEVELOP LATE WEDNESDAY...BEFORE STRENGTHENING TO 30 TO 45 MPH WITH PEAK GUSTS UP TO 75 MPH ON THURSDAY. * VISIBILITY: VISIBILITIES MAY BE NEAR ZERO AT TIMES IN HIGH WINDS AND DUST. * IMPACTS: THESE WINDS WILL MAY DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. VISIBILITIES MAY DROP SUDDENLY IN BLOWING DUST AND SAND. BROKEN TREE LIMBS OR POWER LINES MAY CAUSE POWER OUTAGES. DISEASED OR DAMAGED TREES MAY FALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ PALMER/JAD
2 follow-up statements
568 WWUS76 KSGX 060447 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 947 PM PDT TUE APR 5 2011 ...STRONG AND GUSTY WINDS POSSIBLE IN THE MOUNTAINS AND DESERTS... .DEEP UPPER LEVEL TROUGH WILL DEEPEN ALONG THE WEST COAST ON WEDNESDAY...WITH STRONG ONSHORE FLOW DEVELOPING WEDNESDAY NIGHT AND THURSDAY. AS A RESULT...STRONG WEST TO NORTHWEST WINDS COULD DEVELOP OVER THE MOUNTAINS AND DESERTS OF SOUTHERN CALIFORNIA. CAZ055-056-058-060>062-061300- /O.CON.KSGX.HW.A.0004.110407T0600Z-110408T0600Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 947 PM PDT TUE APR 5 2011 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING... A HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY EVENING. * TIMING: LATE WEDNESDAY EVENING THROUGH THURSDAY EVENING. * WINDS: WEST TO NORTHWEST WINDS 25 TO 40 MPH WITH GUSTS UP TO 60 MPH WILL DEVELOP LATE WEDNESDAY...BEFORE INCREASING TO 30 TO 45 MPH WITH PEAK GUSTS UP TO 75 MPH ON THURSDAY IN THE MORE WIND PRONE LOCATIONS. * VISIBILITY: VISIBILITIES MAY BE NEAR ZERO IN THE DESERTS AT TIMES IN BLOWING DUST AND SAND. * IMPACTS: THESE WINDS WILL MAY DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. VISIBILITIES MAY DROP SUDDENLY IN BLOWING DUST AND SAND. BROKEN TREE LIMBS OR POWER LINES MAY CAUSE POWER OUTAGES. DISEASED OR DAMAGED TREES MAY FALL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ PG
531 WWUS76 KSGX 060834 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 134 AM PDT WED APR 6 2011 ...STRONG GUSTY ONSHORE WINDS IN THE MOUNTAINS AND DESERTS THURSDAY... .A COLD LOW PRESSURE SYSTEM MOVING SOUTHWARD ALONG THE WEST COAST WILL BRING STRONG ONSHORE WINDS TO THE MOUNTAINS AND DESERTS THURSDAY THROUGH THURSDAY EVENING...GRADUALLY DECREASING LATE THURSDAY NIGHT. CAZ055-056-058-060>062-062100- /O.UPG.KSGX.HW.A.0004.110407T0600Z-110408T0600Z/ /O.NEW.KSGX.HW.W.0008.110407T1300Z-110408T0500Z/ SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 134 AM PDT WED APR 6 2011 ...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 10 PM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM TO 10 PM PDT THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING: WINDS WILL STRENGTHEN THURSDAY MORNING WITH STRONGEST WINDS THURSDAY AFTERNOON AND EVENING. * WINDS: AREAS OF WEST WINDS STRENGTHENING TO 30 TO 40 MPH WITH GUSTS TO 70 MPH FOR THURSDAY AFTERNOON AND EVENING. STRONGEST WINDS ARE EXPECTED ON DESERT SLOPES OF THE MOUNTAINS AND ADJACENT DESERT AREAS. * VISIBILITY: NEAR ZERO IN THE DESERTS AT TIMES IN BLOWING DUST AND SAND. * IMPACTS: THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND DOWNED POWER LINES. IN THE DESERTS...AREAS OF BLOWING DUST AND SAND COULD REDUCE VISIBILITY TO NEAR ZERO. && $$ CURRENT WIND GUST REPORTS ON THE WEB: HTTP://WWW.WRH.NOAA.GOV/SGX/GMAP/INDEX.PHP MAX DAILY WIND GUST REPORTS ON THE WEB: HTTP://WWW.WRH.NOAA.GOV/SGX/KML/WIND.PHP?WFO=SGX MARTIN
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 5, 9:05 AM PDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 5, 9:05 AM PDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 905 AM PDT TUE APR 5 2011 .SYNOPSIS...THE RETURN OF THE MARINE LAYER THIS MORNING WILL BRING COOLER TEMPERATURES TO THE REGION TODAY AS WELL AS HIGHER HUMIDITIES. UPPER LEVEL LOW WILL THEN LIFT TOWARDS SOUTHERN CALIFORNIA LATER OVER THE NEXT 24 HOURS...BRINGING PLENTY OF MID AND HIGH LEVEL CLOUDS AS WELL AS A SLIGHT CHANCE OF SOME SHOWERS. AS THIS SYSTEM EXITS THE REGION...ANOTHER COLDER SYSTEM WILL DIG DOWN THE WEST COAST. THIS WILL BRING MUCH COOLER AND MORE UNSETTLED WEATHER AS WELL AS GUSTY WINDS TO SOUTHERN CALIFORNIA FOR THE LATTER HALF OF THE WORK WEEK. DRY AND WARMER FOR THE WEEKEND. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... .SHORT TERM (TODAY THROUGH THURSDAY)... WATER VAPOR IMAGERY CONTINUES TO SHOW SOUTHERN CALIFORNIA SITUATED BETWEEN A TROUGH OF LOW PRESSURE DIGGING OVER NORTHERN CALIFORNIA AND AN AN IMPRESSIVE CUT OFF LOW SLOWLY DRIFTING INSIDE OF 130 WEST THIS MORNING SOUTH OF 30 NORTH. AS A RESULT...THE UPPER LEVEL FLOW IS TURNING ONSHORE ONCE AGAIN...WITH THE MARINE LAYER SNEAKING INTO THE COASTAL AND INLAND VALLEYS THIS MORNING...WITH THE DECK RANGING BETWEEN ABOUT 600 AND 1400 FEET. THIS IS CAUSING SOME LOWER VISIBILITIES THIS MORNING...WITH VISIBILITIES RANGING BETWEEN LESS THAN A QUARTER MILE AND UPWARDS OF 3 MILES...DEPENDING ON THE LOCATION. EXPECT GENERAL IMPROVEMENT IN VISIBILITIES OVER THE NEXT HOUR OR SO. OTHERWISE...EXPECT THE GENERAL TREND IN TEMPERATURES TO BE COOLER TODAY THAN YESTERDAY. CURRENT FORECAST SEEMS TO BE HANDLING THIS TREND WELL...SO NO UPDATES ARE PLANNED AT THIS TIME. FOCUS WILL THEN TURN TO THE UPPER LEVEL LOW DRIFTING TOWARDS THE SOUTHERN CALIFORNIA AND THE BAJA COASTLINE. AT THIS POINT IN TIME...IR IMAGERY SHOWS THIS SYSTEM WRAPPING UP...WITH A DISTINCT COMMA CLOUD TYPE FORMATION. AMSU PRECIPITABLE WATER IMAGERY IS ALSO SHOWING VALUES WITH THIS UPPER LEVEL LOW RANGING BETWEEN AN INCH AND AN INCH AND A THIRD...WHICH IS OVER 180 PERCENT OF NORMAL FOR THIS TIME OF YEAR. NEEDLESS TO SAY...THE MODELS ARE TAKING THE BRUNT OF THE MOISTURE AND ENERGY ACROSS BAJA...BUT THERE MAY BE ENOUGH TO BRING A SLIGHT CHANCE OF SOME SHOWERS MAINLY TO THE MOUNTAIN AREAS. A SECONDARY SYSTEM AND MUCH COLDER SYSTEM WILL THEN DIG SOUTHWARD ACROSS NORTHERN CALIFORNIA AND NEVADA FOR THURSDAY. THIS WILL HELP STRENGTHENING THE ONSHORE FLOW ACROSS SOUTHERN CALIFORNIA...BRINGING SOME GUSTY WINDS TO THE MOUNTAINS AND DESERTS. IN FACT...WINDS COULD INCREASE TO NEAR WARNING STRENGTH ON THE DESERT SLOPES OF THE MOUNTAINS AND ADJACENT DESERT AREAS. THE MOIST ONSHORE FLOW WILL ALSO BRING A CHANCE SHOWERS ALONG AND WEST OF THE MOUNTAINS WITH GREATEST CHANCES ON COASTAL MOUNTAIN SLOPES. && .LONG TERM (FRIDAY THROUGH MONDAY)... THIS MUCH COLDER LOW PRESSURE SYSTEM WILL THEN IMPACT THE REGION ON FRIDAY AND POTENTIALLY INTO SATURDAY. THEREFORE...EXPECT UNSETTLED WEATHER TO BE POSSIBLE...WITH PERIODS OF SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS. THE SLOWER ECMWF IS PREFERRED. THIS WOULD BRING THE UPPER CENTER TO NEAR POINT CONCEPTION FRIDAY AFTERNOON AND OVER SOUTHERN CALIFORNIA LATE FRIDAY NIGHT. SNOW LEVELS COULD LOWER TO AROUND 4000 FEET...POSSIBLY TO AROUND 3500 FEET IN THE UPPER DESERTS. THIS COULD BRING HIGH TEMPERATURES 15 TO 25 DECREES BELOW AVERAGE ON FRIDAY WITH ONLY SLIGHT WARMING FOR SATURDAY. FAIR AND WARMER FOR SUNDAY AND MONDAY UNDER WEAK HIGH PRESSURE BUT WITH TEMPERATURES REMAINING BELOW AVERAGE. && .AVIATION... 051445Z...THROUGH 1630 UTC BKN-SCT STRATUS LAYER WITH BASES FL006 AND TOPS FL014 OVER WATER AND INLAND 10-15 SM...AND UP SANTA ANA RIVER VALLEY TO PRADO BASIN...UNDER CLOUD BASE VIS 3-5SM IN BR/HZ. D BETWEEN 1630-0200 UTC...STRATUS LAYER BECOMING SCT-FEW BUT ADNL CLDS AOA FL150 INCREASING TO BKN-OVC FROM THE S. AFTER 0200 UTC STRATUS INCREASING TO BKN-OVC WITH BASES FL010 AND TOPS FL020-025 AND SPREADING FURTHER INLAND. KONT MAY BE BRIEFLY IMPACTED WITH LIFR VIS DURING EARLY MORNING HOURS WED. && .MARINE... SPRING IS HERE...BRIEFLY...WITH SOUTHERN HEMISPHERE SWELL OF +3 FT DOMINATING THROUGH WEDNESDAY. HOWEVER WINTER RETURNS THURSDAY THROUGH SATURDAY AS STRONG LATE SEASON COLD FRONT DROPS SOUTHEAST ACROSS THE SOUTHERN CALIFORNIA BIGHT. GALE FORCE WIND GUSTS EXPECTED IN THE OUTER WATERS AS EARLY AS MIDDAY THURSDAY...SPREADING INTO THE INNER WATERS BY THURSDAY NIGHT. COMBINED SEAS BUILD TO AROUND 10 FT. VERY UNSTABLE AIR MASS FRIDAY WILL BE SUPPORTIVE OF THUNDERSTORMS WITH WATERSPOUTS AND HAIL. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...PALMER/JAD AVIATION/MARINE...BALFOUR NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Apr 5, 5:55 AM PDT, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 555 AM PDT TUE APR 5 2011 CAZ042-043-048-050-055>058-060>062-PZZ750-775-061330- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM- WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 555 AM PDT TUE APR 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR THURSDAY THROUGH SATURDAY...A COLD STORM SYSTEM WILL MOVE SOUTHWARD OVER THE AREA BEGINNING WITH STRONG AND GUSTY ONSHORE WINDS IN THE MOUNTAINS AND DESERTS WEDNESDAY THROUGH THURSDAY NIGHT. IT WILL ALSO BRING MUCH COOLER TEMPERATURES AND PERIODS OF SHOWERS. THE MOST SIGNIFICANT PRECIPITATION IS EXPECTED LATE FRIDAY THROUGH EARLY SATURDAY. SNOW LEVELS MAY FALL TO AROUND 4000 FEET...POSSIBLY 3500 FEET IN THE UPPER DESERTS. THERE WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS. FOR THE COASTAL WATERS...A LARGE NORTHWEST SWELL AND NORTHWEST WINDS IN EXCESS OF 25 KNOTS MAY CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT FROM LATE ON THURSDAY THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. MARTIN
Nearby
High Wind Watches in California, 2011Every high wind watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.